July  2017, 13(3): 1307-1328. doi: 10.3934/jimo.2016074

Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅱ

1. 

State Key Laboratory of Software Development Environment, School of Mathematics and System Sciences, Beihang University, China

2. 

Department of Mathematics, National Cheng Kung University, Taiwan

3. 

Department of Industrial and Systems Engineering, North Carolina State University, Raleigh, USA

4. 

Department of Mathematical Sciences, Tsinghua University, Beijing, China

Received  December 2015 Revised  August 2016 Published  October 2016

In contrast to taking the dual approach for finding a global minimum solution of a double well potential function, in Part Ⅱ of the paper, we characterize the local minimizer, local maximizer, and global minimizer directly from the primal side. It is proven that, for a ''nonsingular" double well function, there exists at most one local, but non-global, minimizer and at most one local maximizer. Moreover, the local maximizer is ''surrounded" by local minimizers in the sense that the norm of the local maximizer is strictly less than that of any local minimizer. We also establish necessary and sufficient optimality conditions for the global minimizer, local non-global minimizer and local maximizer by studying a convex secular function over specific intervals. These conditions lead to three algorithms for identifying different types of critical points of a given double well function.

Citation: Yong Xia, Ruey-Lin Sheu, Shu-Cherng Fang, Wenxun Xing. Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅱ. Journal of Industrial & Management Optimization, 2017, 13 (3) : 1307-1328. doi: 10.3934/jimo.2016074
References:
[1]

A. Ben-Tal and M. Teboulle, Hidden convexity in some nonconvex quadratically constrained quadratic programming, Mathematical Programming, 72 (1996), 51-63.  doi: 10.1007/BF02592331.  Google Scholar

[2]

J. I. Brauman, {Some histroical background on the double-well potential model}, Journal of Mass Spectrometry, 30 (1995), 1649-1651. Google Scholar

[3]

A. R. Conn, N. I. M. Gould and Ph. L. Toint, Trust-Region Methods Number 01, MPS-SIAM Series on Optimization, SIAM, Philadelphia, USA, 2000. doi: 10.1137/1.9780898719857.  Google Scholar

[4]

S. C. FangD. Y. GaoG. X. LinR. L. Sheu and W. Xing, Double well potential function and its optimization in the n-dimensional real space -Part Ⅰ, Journal of Industrial and Management Optimization, in press, (2016).  doi: 10.3934/jimo.2016073.  Google Scholar

[5]

J. M. FengG. X. LinR. L. Sheu and Y. Xia, Duality and solutions for quadratic programming over single non-homogeneous quadratic constraint, Journal of Global Optimization, 54 (2012), 275-293.  doi: 10.1007/s10898-010-9625-6.  Google Scholar

[6]

R. A. Horn and C. R. Johnson, Matrix Analysis Cambridge University Press, Cambridge, UK, 1985. doi: 10.1017/CBO9780511810817.  Google Scholar

[7]

J. M. Martínez, Local minimizers of quadratic function on Euclidean balls and spheres, SIAM Journal on Optimization, 4 (1994), 159-176.  doi: 10.1137/0804009.  Google Scholar

[8]

J. J. Moré, Generalizations of the trust region problem, Optimization Methods & Software, 2 (1993), 189-209.   Google Scholar

[9]

J. Nocedal and S. J. Wright, Numerical Optimization, 2nd edition, Springer, 2006.  Google Scholar

[10]

Y. XiaS. Wang and R. L. Sheu, S-lemma with equality and its applications, Mathematical Programming, 156 (2016), 513-547.  doi: 10.1007/s10107-015-0907-0.  Google Scholar

[11]

W. Xing, S. C. Fang, D. Y. Gao, R. L. Sheu and L. Zhang, Canonical dual solutions to the quadratic programming problem over a quadratic constraint, Asia-Pacific Journal of Operational Research, 32 (2015), 1540007. Google Scholar

show all references

References:
[1]

A. Ben-Tal and M. Teboulle, Hidden convexity in some nonconvex quadratically constrained quadratic programming, Mathematical Programming, 72 (1996), 51-63.  doi: 10.1007/BF02592331.  Google Scholar

[2]

J. I. Brauman, {Some histroical background on the double-well potential model}, Journal of Mass Spectrometry, 30 (1995), 1649-1651. Google Scholar

[3]

A. R. Conn, N. I. M. Gould and Ph. L. Toint, Trust-Region Methods Number 01, MPS-SIAM Series on Optimization, SIAM, Philadelphia, USA, 2000. doi: 10.1137/1.9780898719857.  Google Scholar

[4]

S. C. FangD. Y. GaoG. X. LinR. L. Sheu and W. Xing, Double well potential function and its optimization in the n-dimensional real space -Part Ⅰ, Journal of Industrial and Management Optimization, in press, (2016).  doi: 10.3934/jimo.2016073.  Google Scholar

[5]

J. M. FengG. X. LinR. L. Sheu and Y. Xia, Duality and solutions for quadratic programming over single non-homogeneous quadratic constraint, Journal of Global Optimization, 54 (2012), 275-293.  doi: 10.1007/s10898-010-9625-6.  Google Scholar

[6]

R. A. Horn and C. R. Johnson, Matrix Analysis Cambridge University Press, Cambridge, UK, 1985. doi: 10.1017/CBO9780511810817.  Google Scholar

[7]

J. M. Martínez, Local minimizers of quadratic function on Euclidean balls and spheres, SIAM Journal on Optimization, 4 (1994), 159-176.  doi: 10.1137/0804009.  Google Scholar

[8]

J. J. Moré, Generalizations of the trust region problem, Optimization Methods & Software, 2 (1993), 189-209.   Google Scholar

[9]

J. Nocedal and S. J. Wright, Numerical Optimization, 2nd edition, Springer, 2006.  Google Scholar

[10]

Y. XiaS. Wang and R. L. Sheu, S-lemma with equality and its applications, Mathematical Programming, 156 (2016), 513-547.  doi: 10.1007/s10107-015-0907-0.  Google Scholar

[11]

W. Xing, S. C. Fang, D. Y. Gao, R. L. Sheu and L. Zhang, Canonical dual solutions to the quadratic programming problem over a quadratic constraint, Asia-Pacific Journal of Operational Research, 32 (2015), 1540007. Google Scholar

Figure 1.  A double well potential problem having infinitely many local non-global minima
Figure 2.  The graph of $g(w)$ in Example 1 ($n=1$)
Figure 3.  The secular function (64)
Figure 4.  The function $g(w)$ in Example 2 and its contour ($n=2$)
Figure 5.  The secular function (65)
Figure 6.  The function $g(w)$ in Example 3 and its contour ($n=2$)
[1]

Jon Aaronson, Dalia Terhesiu. Local limit theorems for suspended semiflows. Discrete & Continuous Dynamical Systems - A, 2020, 40 (12) : 6575-6609. doi: 10.3934/dcds.2020294

[2]

Jonathan DeWitt. Local Lyapunov spectrum rigidity of nilmanifold automorphisms. Journal of Modern Dynamics, 2021, 17: 65-109. doi: 10.3934/jmd.2021003

[3]

Kuan-Hsiang Wang. An eigenvalue problem for nonlinear Schrödinger-Poisson system with steep potential well. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021030

[4]

Seung-Yeal Ha, Shi Jin. Local sensitivity analysis for the Cucker-Smale model with random inputs. Kinetic & Related Models, 2018, 11 (4) : 859-889. doi: 10.3934/krm.2018034

[5]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1649-1672. doi: 10.3934/dcdss.2020448

[6]

Ritu Agarwal, Kritika, Sunil Dutt Purohit, Devendra Kumar. Mathematical modelling of cytosolic calcium concentration distribution using non-local fractional operator. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021017

[7]

Mao Okada. Local rigidity of certain actions of solvable groups on the boundaries of rank-one symmetric spaces. Journal of Modern Dynamics, 2021, 17: 111-143. doi: 10.3934/jmd.2021004

[8]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[9]

Rafael G. L. D'Oliveira, Marcelo Firer. Minimum dimensional Hamming embeddings. Advances in Mathematics of Communications, 2017, 11 (2) : 359-366. doi: 10.3934/amc.2017029

[10]

Vladimir Georgiev, Sandra Lucente. Focusing nlkg equation with singular potential. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1387-1406. doi: 10.3934/cpaa.2018068

[11]

Christopher Bose, Rua Murray. Minimum 'energy' approximations of invariant measures for nonsingular transformations. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 597-615. doi: 10.3934/dcds.2006.14.597

[12]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[13]

Rafael Luís, Sandra Mendonça. A note on global stability in the periodic logistic map. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4211-4220. doi: 10.3934/dcdsb.2020094

[14]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[15]

A. Kochergin. Well-approximable angles and mixing for flows on T^2 with nonsingular fixed points. Electronic Research Announcements, 2004, 10: 113-121.

[16]

Carlos Gutierrez, Nguyen Van Chau. A remark on an eigenvalue condition for the global injectivity of differentiable maps of $R^2$. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 397-402. doi: 10.3934/dcds.2007.17.397

[17]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[18]

Manoel J. Dos Santos, Baowei Feng, Dilberto S. Almeida Júnior, Mauro L. Santos. Global and exponential attractors for a nonlinear porous elastic system with delay term. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2805-2828. doi: 10.3934/dcdsb.2020206

[19]

Irena PawŃow, Wojciech M. Zajączkowski. Global regular solutions to three-dimensional thermo-visco-elasticity with nonlinear temperature-dependent specific heat. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1331-1372. doi: 10.3934/cpaa.2017065

[20]

Ying Yang. Global classical solutions to two-dimensional chemotaxis-shallow water system. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2625-2643. doi: 10.3934/dcdsb.2020198

2019 Impact Factor: 1.366

Metrics

  • PDF downloads (49)
  • HTML views (381)
  • Cited by (2)

[Back to Top]